Hail, Laramie
- When
- May 9, 9:51 PM MST to 9:54 PM MST
- Where
- Laramie County, 10 mi W of Albin
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -104.293
During the late evening and overnight hours thunderstorms developed over Cheyenne and moved northward. Large hail and damaging winds occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
During the late evening and overnight hours thunderstorms developed over Cheyenne and moved northward. Large hail and damaging winds occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 6:04 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 704 PM MDT SUN MAY 9 2010 .UPDATE...CURRENT KCYS RADAR LOOP SHOWS SCATTERED RAIN SHOWERS NORTH OF INTERSTATE 80 WITH A FEW EMBEDDED TSTORMS ACROSS CONVERSE AND NIOBRARA COUNTIES THIS EVENING. THERE ARE ALSO A FEW TSTORMS DEVELOPING SOUTH OF THE AREA ACROSS NORTHEAST COLORADO. WITH COVERAGE OF PRECIP NOT AS HIGH AS PREVIOUSLY EXPECTED THIS EVENING...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...LOWERED POP OVER THE HIGH PLAINS AND VALLEYS THIS EVENING. WITH MODEL SOUNDINGS AND MOS GUIDANCE SHOWING INCREASING LLVL MOISTURE WITH INCREASING EAST TO SOUTHEAST WINDS LATE TONIGHT FROM INTERSTATE 80 FROM THE SRN LARAMIE RANGE EASTWARD TOWARDS SIDNEY...ADDED PATCHY FOG TO THE FORECAST FOR LARAMIE COUNTY...KIMBALL AND CHEYENNE COUNTIES NORTHWARD TOWARDS THE NORTH PLATTE RIVER VALLEY TONIGHT AND EARLY MONDAY MORNING. DENSE FOG IS NOT EXPECTED AT THIS TIME. PRECIPITATION IS EXPECTED TO INCREASE IN COVERAGE BY MONDAY...WITH THE BEST CHANCE OF SHOWERS OVER THE MOUNTAINS AND NORTH OF THE NORTH PLATTE RIVER VALLEY. && PREV DISCUSSION... /ISSUED 224 PM MDT SUN MAY 9 2010/ SHORT TERM...TONIGHT THROUGH TUESDAY... SHOWERS HAVE BEEN DEVELOPING OVER AND NEAR THE MOUNTAINS SINCE THE LATE MORNING. LIFTED INDICES OVER MUCH OF SOUTHEAST WYOMING ARE CURRENTLY AROUND ZERO...WITH LAPS CAPE VALUES AS HIGH AS 400 J/KG OVER ALBANY COUNTY. COVERAGE OF THE SHOWERS HAS BEEN SLOWLY INCREASING BUT THE ACTIVITY STILL REMAINS WEAK AS OF 1930Z PARTLY DUE TO THE DRY BOUNDARY LAYER. SOME THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING AS THE SHOWER COVERAGE INCREASES. MAIN THREAT FROM MOST OF THE STORMS WILL CONTINUE TO BE WIND GUSTS TO 40 MPH...WITH SMALL HAIL AND MODERATE RAINFALL FROM THE STRONGER STORMS. SHOWERS SHOULD BECOME WIDESPREAD EARLY TONIGHT AS THE SHORTWAVE TROUGH APPROACHES AND SURFACE UPSLOPE INCREASES. BY 12Z MONDAY THE MAIN CIRCULATION ALOFT WILL BE OVER WESTERN COLORADO AND EASTERN UTAH AND THE ASSOCIATED SURFACE LOW OVER EASTERN COLORADO. MODELS ARE FAIRLY SIMILAR BUT HAVE LEANED MORE TOWARDS THE ECMWF AND GFS AS THEY HAVE HAD GOOD RUN TO RUN CONSISTENCY. THE WIDESPREAD SHOWERS WILL CONTINUE OVER THE CWA ON MONDAY...THE DYNAMICS SUPPORTING THE HEAVIER PRECIPITATION OVER THE NORTH PART OF THE CWA STARTING LATE TONIGHT AND THEN THROUGH MONDAY. THE SNOW LEVEL SHOULD LOWER TO ABOUT 6500 FEET MSL TONIGHT WITH SMALL ACCUMULATIONS OVER THE MOUNTAINS. LIGHT ACCUMULATING SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH MONDAY. THE STORM SYSTEM WILL MOVE ONTO THE PLAINS MONDAY NIGHT WITH A SHORTWAVE RIDGE AXIS OVER THE CWA. THE RESULT SHOULD BE A BRIEF BREAK IN THE MORE WIDESPREAD QPF OVER THE CWA. THE NEXT PACIFIC STORM SYSTEM WILL MOVE OVER THE CENTRAL ROCKIES BY 00Z WEDNESDAY. AT THAT TIME...THE ECMWF PLACES THE UPPER LOW OVER UTAH WITH THE ASSOCIATED SURFACE LOW OVER COLORADO. MOISTURE AND SYNOPTIC LIFT WILL INCREASE OVER MUCH OF THE CWA ON TUESDAY. FOR NOW HAVE TRENDED POPS UP AND TEMPERATURES DOWN A BIT FOR TUESDAY. THE SNOW LEVEL WILL BE AROUND 7000 FEET MSL ON TUESDAY...WITH 2 TO 4 INCHES OF NEW SNOW POSSIBLE FOR THE SNOWY RANGE AND NORTHERN LARAMIE RANGE. AT THIS TIME WILL GO WITH BETWEEN A QUARTER AND A THIRD OF AN INCH OF LIQUID PRECIPITATION ON TUESDAY OVER SOUTHEAST WYOMING. LONG TERM...TUESDAY NIGHT THROUGH SUNDAY RELIED ON THE ECMWF FOR THE LONG TERM FORECAST. VERY COOL AND UNSETTLED WEATHER WILL OCCUR DURING THE FIRST HALF OF THE EXTENDED PERIOD. SW FLOW WILL BE ALOFT TUES NIGHT AS THE UPPER LOW MOVES OVER THE CENTRAL ROCKIES. DEEP MOIST UPSLOPE FLOW WILL OCCUR FROM TUES NIGHT THROUGH THURS AS THE SURFACE LOW MOVES ACROSS THE CENTRAL PLAINS. HEAVY RAINS WILL OCCUR ACROSS THE SOUTHEAST PLAINS OF WY AND INTO THE NEB PANHANDLE DURING THE EVENING...BEFORE CHANGING TO SNOW IN THE WY PORTION OF THE CWA BY MIDNIGHT. HEAVY SNOW MAY OCCUR IN THE SOUTHERN LARAMIE RANGE AT THIS TIME. ON WED...SNOW WILL CONTINUE THROUGH THE DAY ABOVE 5000 FEET WITH RAIN ELSEWHERE. THE UPPER LOW WILL MOVE OVER WY AT THIS TIME. SNOW WILL OCCUR ACROSS THE ENTIRE CWA WED NIGHT AS THE UPPER LOW MOVES INTO THE DAKOTAS. WRAP AROUND MOISTURE WILL MOVE OVER THE FORECAST AREA AND COLD AIR ADVECTION WILL OCCUR AT THIS TIME. CYCLONIC FLOW WILL CONTINUE ALOFT ON THUR...WHICH WILL CONTINUE THE CHANCE OF SNOW IN THE MORNING...WHICH WILL CHANGE TO RAIN BY AFTERNOON WITH THE EXCEPTION OF THE MOUNTAINS. THERE IS ALSO A CHANCE OF RAIN AND SNOW SHOWERS THUR NIGHT WITH SW FLOW ALOFT AS THE UPPER TROUGH AXIS APPROACHES THE AREA. A SLIGHT CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS CAN BE EXPECTED ACROSS THE WY PORTION OF THE CWA FRI AS THE UPPER TROUGH AXIS MOVES INTO THE STATE. THE DISTURBANCE WILL MOVE ACROSS THE EASTERN PORTION OF THE FORECAST AREA SAT WHICH WILL RESULT IN A CHANCE OF SHOWERS AND AFTERNOON AND EVENING THUNDERSTORMS FOR THE NEB PANHANDLE. SAT NIGHT AND SUN WILL FINALLY BE DRY AS AN UPPER RIDGE BUILDS TO THE WEST...RESULTING IN NW FLOW ALOFT OVER THE AREA. HIGH TEMPERATURES WILL BE FROM 20 TO 25 DEGREES BELOW NORMAL FOR WED AND THUR...5 TO 10 DEGREES BELOW NORMAL FOR FRI...AND AROUND NORMAL FOR SAT AND SUN. AVIATION...00Z TAF ISSUANCE WIDELY SCATTERED RAIN SHOWERS WILL GRADUALLY INCREASE IN COVERAGE LATER THIS EVENING...WITH RAIN CHANGING TO SNOW OBSCURING VISIBILITIES OVER THE SNOWY RANGE LATER TONIGHT. PERIODS OF VFR TO MVFR CEILINGS AND VISIBILITIES IN PRECIP WILL DEVELOP OVERNIGHT AND CONTINUE THROUGH MOST OF MONDAY. NORTHWEST WINDS WILL DEVELOP OVER SOUTHEAST WYOMING AND GUST AS HIGH AS 25 KNOTS MONDAY...WHILE EAST WINDS 10 TO 15 KNOTS WILL PREVAIL OVER THE NEBRASKA PANHANDLE AS THE MAIN SURFACE LOW PRESSURE SYSTEM TAKES SHAPE OVER EASTERN COLORADO AND MOVES EAST. VFR CONDITIONS WILL RETURN MONDAY NIGHT AND TUESDAY MORNING...FOLLOWED BY DETERIORATING CEILINGS AND VISIBILITIES IN RAIN AND SNOW TUESDAY AFTERNOON AND NIGHT IN ADVANCE OF THE NEXT STORM SYSTEM. FIRE WEATHER... WARM...BREEZY AND DRY CONDITIONS WILL CONTINUE OVER MUCH OF THE CWA THROUGH THE EARLY EVENING. RELATIVE HUMIDITIES WILL BE BETWEEN 20 AND 30 PERCENT OVER THE LOWER ELEVATIONS DURING THAT TIME. IN ADDITION...SOME HIGH BASED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING. THE ACTIVITY WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 40 MPH. COOL AND WET WEATHER WILL THEN BE COMMON OVER THE CWA THROUGH THURSDAY AS TWO STORM SYSTEMS MOVE ACROSS THE CENTRAL ROCKIES. WARMER AND DRIER WEATHER WILL RETURN TO THE CWA FRIDAY AND NEXT WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION... LONG TERM...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 900 PM MDT SUN MAY 9 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-101200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 900 PM MDT SUN MAY 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING. A FEW STRONG STORMS WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE WITH GUSTY WINDS AND BRIEF DOWNPOURS. THEN SCATTERED TO NUMEROUS RAIN SHOWERS WILL DEVELOP OVERNIGHT AS A LOW PRESSURE ORGANIZES OVER EASTERN COLORADO. THE RAIN WILL CHANGE TO SNOW IN THE HIGHER ELEVATIONS WEST OF THE LARAMIE RANGE LATER TONIGHT. SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON MONDAY THE LOW PRESSURE SYSTEM TO THE SOUTH MOVES EAST INTO KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL IS INCREASING FOR SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TUESDAY EVENING INTO WEDNESDAY...AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE REGION FROM NORTHERN COLORADO. THIS HEAVY RAINFALL COULD HAVE THE POTENTIAL TO CREATE FLOODING FOR AREAS EAST OF THE LARAMIE RANGE TUESDAY NIGHT INTO WEDNESDAY. HEAVY SNOWFALL WILL BE POSSIBLE FOR AREAS ABOVE 8000 FEET WHERE SIGNIFICANT ACCUMULATIONS COULD DEVELOP. CHANCES FOR RAIN AND OR SNOW WILL PERSIST ACROSS THE FORECAST AREA THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 902 PM MDT SUN MAY 9 2010 NEZ054-055-100345- CHEYENNE NE-KIMBALL NE- 902 PM MDT SUN MAY 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND WESTERN CHEYENNE COUNTIES UNTIL 945 PM MDT... AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF KIMBALL AIRPORT...OR 10 MILES SOUTH OF KIMBALL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL AIRPORT... BENNETT RESERVOIR... DIX... I-80 EXIT 29... I-80 EXIT 38... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 21 AND 39. TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 927 PM MDT SUN MAY 9 2010 NEZ019-020-054-100415- BANNER NE-KIMBALL NE-SCOTTS BLUFF NE- 927 PM MDT SUN MAY 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...NORTHERN KIMBALL AND BANNER COUNTIES UNTIL 1015 PM MDT... AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF ALBIN...OR 16 MILES NORTHWEST OF KIMBALL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARRISBURG... BIGHORN MOUNTAIN... TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1005 PM MDT SUN MAY 9 2010 NEZ021-055-100445- CHEYENNE NE-MORRILL NE- 1005 PM MDT SUN MAY 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRILL AND NORTHERN CHEYENNE COUNTIES UNTIL 1045 PM MDT... AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF DALTON...OR 19 MILES NORTHWEST OF SIDNEY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DALTON... MUD SPRINGS... CAMP LAKE... BROADWATER... TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1017 PM MDT SUN MAY 9 2010 NEZ019>021-100500- BANNER NE-MORRILL NE-SCOTTS BLUFF NE- 1017 PM MDT SUN MAY 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF... WESTERN MORRILL AND EASTERN BANNER COUNTIES UNTIL 1100 PM MDT... AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIGHORN MOUNTAIN...OR 21 MILES NORTH OF KIMBALL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HUBBARD GAP... REDINGTON... CHIMNEY ROCK... BAYARD... BRIDGEPORT... PERRIN... BRICKER LAKES... ANGORA... MCGREW... TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1033 PM MDT SUN MAY 9 2010 NEZ019-020-WYZ108-118-119-100515- BANNER NE-CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SCOTTS BLUFF NE- 1033 PM MDT SUN MAY 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...SOUTHEASTERN GOSHEN...AND SOUTHWESTERN SCOTTS BLUFF UNTIL 1115 PM MDT... AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF GUN BARREL...OR 26 MILES NORTHEAST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MERIDEN REST AREA... LA GRANGE... HAWK SPRINGS RECREATION AREA... HAWK SPRINGS... YODER... HWY 85 MM 50... HWY 85 MM 60... HWY 85 AT HIGHWAY 151... TJT
The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Shop doors blown off. Wind gust measured by Davis Instruments equipment.
Out building had roof removed.
Reported from North Yellowstone road. Wind caused swing set to roll across yard.
House had roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226655, 226657, 226658, 226660, 226662.